P/cloudy
43°
P/cloudy
Hi 63° | Lo 44°

Back from the brink

Training in life-saving overdose-reversal drug in Greenfield today

Narcan is a treatment available to intervene in an opiate overdose. It is available for free through Tapestry Health Services in Northampton and Holyoke. 
photo courtesy of Tapestry Health

Narcan is a treatment available to intervene in an opiate overdose. It is available for free through Tapestry Health Services in Northampton and Holyoke. photo courtesy of Tapestry Health

GREENFIELD — Whether heroin or pills, an overdose of opiates kills by putting the user to sleep, slowing breathing until it stops. A modern equivalent of smelling salts, Narcan has the opposite effect, saving lives by bringing patients abruptly back from the edge.

A free program today presented by recovery advocates offers anyone who is interested the training and tools to administer the medication.

The session begins at 1:30 p.m. in a back room of The Recover Project, accessible through the front office at 68 Federal St., on the corner with Osgood Street.

Narcan is a brand name for the opiate antagonist naloxone and is administered nasally, via a device similar to a syringe with a vaporizer in place of the needle.

Naloxone competes for the same real estate in the brain as opium and routs the drug out of those receptors.

“When the receptors are overwhelmed by opiates, that’s what causes an overdose. All that Narcan does is it goes in — it’s a better fit for the receptors — so it kind of just knocks the opiates out and basically makes the person start breathing again,” said Liz Whynott, director of Tapestry Health Services’ Northampton and Holyoke needle exchange programs.

The Greenfield training is offered by Tapestry Health at the invitation of the Recover Project.

The needle exchanges have distributed about 800 kits in six years of the program, Whynott said, and at least a quarter have been in the right place at the right time.

“Through the needle exchange, 25 percent of the kits that we’ve given out have been reported to be used during an overdose,” Whynott said. “That’s only the people who are coming back to us.”

When administered by needle, Narcan’s effect is nearly instantaneous, rousing the dying patient into a state of withdrawal.

The nasal spray version offered through the state pilot program Tapestry participates in is slower to take effect, but requires less training to administer.

Narcan has no potential for abuse and the only side effect is withdrawal, and Whynott said Tapestry staff have heard reports that the slower-acting nasal spray also results in less intense withdrawal symptoms.

Time is among the factors that will be covered in the training: Whynott said the spray takes an average of three minutes to take effect, minutes during which rescue breathing should be administered, and there is a risk that it will wear off before the opiates.

For reasons including this risk of a relapse into overdose, the first step recommended is to call 911.

Another important consideration is that Narcan has no other drug interactions; it can safely be administered to someone overdosing on heroin, on pain pills combining opiates with other medications, or any combination of drugs. The life-saving effect, however, will only apply to the opiates.

Trainings are offered regularly at locations in Springfield, Holyoke and Northampton, and occasionally in Franklin County.

“I just thought with how much heroin is in the community, it’s really necessary,” said Recover Project member Heather Taylor of Montague.

Taylor arranged the latest training, and said the project has hosted at least one other.

“For me, I had a significant other who was still using, still active, when I did it three years ago so it was important for me to have it because God forbid something happened to him,” Taylor said.

Taylor warned the training may be a trigger for some because there will be discussion of drug use.

The training is open to anyone, registration is encouraged but not mandatory, and trainees leave with a kit including two doses of Narcan.

To register, call the Recover Project at 413-774-5489, ext. 101 and ask for Taylor or Mary Kate Farley.

The Recover Project is a project of The Consortium, funded by the Massachusetts Department of Public Health, and this year celebrates its 10th anniversary in the community.

For more information on other trainings, group or individual, call the Northampton Needle Exchange at 413-586-0310.

You can reach Chris Curtis at:
ccurtis@recorder.com
or 413-772-0261, ext. 257

There are no comments yet. Be the first!
Post a Comment

You must be registered to comment on stories. Click here to register.